Mouthwash with high alcohol content may increase oral cancer risk

DR. NEIL SOLOMON

January 28, 1992|By Dr. Neil Solomon | Dr. Neil Solomon,Los Angeles Times Syndicate

Dear Dr. Solomon: I started using a mouthwash after a dental hygienist recommended it. But it burned my mouth so much that I soon stopped using it. I usually follow the recommendations of my doctor and dentist, but I'm wondering if something that burns as much as that mouthwash can actually be good for you. -- Dale, Reston, Va.

Dear Dale: I suggest you check the mouthwash for its alcohol content. The results of a study indicate that the regular use of a mouthwash that has a high alcohol content may increase the risk of oral and pharyngeal cancer. These findings are in keeping with the known increased risk of oral cancer in people who abuse alcohol.

In this particular study, the increased risk of cancer was associated with the use of a mouthwash whose alcohol content was at least 25 percent. The risk was stronger among women than among men. I assume your dentist is familiar with this study, but you might want to mention it.

Dear Dr. Solomon: I belong to a sailing club, and sometimes I'll get a call at the last moment that there's an opportunity for me to go sailing. Since I'm prone to sea-sickness, I could use some medication, but it's too late to get a prescription from my doctor. I know that it's possible to get some medication without a prescription, but I'm not sure that it does the same job that a prescription can do. What do you think of these non-prescription medicines? -- Saul, Annapolis, Md.

Dear Saul: As you note, some motion-sickness medications can be purchased without a prescription, and for many people they do a very good job. However, if stronger medications are needed, such as tranquilizers or nervous-system depressants, a prescription is required. One of these prescription medications comes in the form of a stick-on patch that is attached behind the ear.

Dear Dr. Solomon: A neighbor of mine is refusing to let her children get the whooping cough vaccine because she is afraid that it could cause brain damage. Does she have a point? -- Mrs. J.G., Greencastle, Pa.

Dear Mrs. G.: There has been speculation that the whooping cough (pertussis) vaccine can lead to brain damage, but this has not been definitely established. In fact, the American Academy of Pediatrics says that the pertussis vaccine has not been shown to cause brain damage and recommends immunization with the diphtheria-tetanus-pertussis vaccine.

Of course, it is possible for infants to develop an acute neurologic illness during the first year of life regardless of whether or not they receive the vaccine. There is no specific test that can show whether a neurologic illness occurred because of the vaccine.

For Eleanor, Westminster, Md.: The use of oral contraceptives can cause depression.

Dr. Neil Solomon will answer questions from Baltimore area readers in his Tuesday column in Accent on Health.

To leave a question for Dr. Solomon, call SUNDIAL, the Baltimore Sun's directory of telephone information services at 783-1800, or 268-7736 in Anne Arundel County. You must use a touch-tone phone to be connected. It is a local call and there is no charge to ask your question.

After you hear the greeting, enter category 7906 and you will be linked to an electronic mailbox, a telephone answering system. You will be asked to leave your name, phone number and a message of up to 60 seconds in length.

Readers without a touch-tone telephone can write Dr. Solomon at P.O. Box 36184, Baltimore, Md., 21285-6184

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.